Email
Password
Remember meForgot password?
Log in with Facebook Log in with Twitter
Connect your Digital Journal account with Facebook or Twitter to use this feature.

article imageWarning about codeine based drugs and children

article:331004:12::0
By Tim Sandle     Aug 17, 2012 in Health
The US FDA has issued a warning about the use of codeine with children. This is in relation to children who have just had surgery to treat obstructive sleep apnea.
Sleep apnea is a sleep disorder characterized by abnormal pauses in breathing or instances of abnormally low breathing, during sleep. It can occur following surgery, such as the removal of tonsils or adenoids.
As well as being an established pain reliever, codeine is also used to treat coughs. Codeine is an opiate used for its analgesic, antidepressant, and sedative properties. Once in the body, codeine is converted to morphine in the liver.
According to Physician News, the US Food and Drug Administration (FDA) issued a warning to physicians and caregivers following the deaths of three children who had been given codeine based pain relievers following surgery.
ABC News notes that the FDA did not state that codeine pain relievers should be banned under such circumstances, but warned that the normal dose prescribed was too under for a particular group of young patients. The Agency also stated that children should be given the drug at the lowest effective dose possible and for the shortest possible time.
The deaths of the children were due to some people metabolizing codeine much faster than others, leading to a greater risk of overdose due to higher-than-normal levels of morphine in their blood.
The FDA has stated that it will review the use of codeine medicines in relation to other types of operations. Dr. Bob Rappaport, FDA director of the division of anesthesia, analgesia and addiction products, is quoted by Boston.com as saying “The FDA is currently conducting a review of adverse event reports and other information to determine if there are additional cases of inadvertent overdose or death in children taking codeine and if these adverse events occur during treatment of other kinds of pain, such as post-operative pain following other types of surgery or procedures.”
article:331004:12::0
More about Codeine, Drugs, Children, Death
More news from

Corporate

Help & Support

News Links

copyright © 2014 digitaljournal.com   |   powered by dell servers